Indiana, 2003

Damaging Winds in Indiana, July 21, 2003

July 21, 2003 · NWS LMK · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM EST, 4 hours earlier.

Area forecast discussion, Jul 21, 2:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT MON JUL 21 2003

...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK
OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE.

MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND
TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA
COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND
SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF
HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD
RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN
THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO
LIKELY NORTH KY AND HIGH CHANCE SOUTH KY.

SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL
GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION
THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY
EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID
CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG
NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL
THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND
HUMIDITY.

MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES.
MOS BLEND FOR MID AND LATE WEEK.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 21, 4:45 AM EST, 1 hour 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
CHANCE FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIAN AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS THE AREA THIS MORNING AND A FEW OF THESE STORMS COULD CONTAIN
DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL REDEVELOP DURING THE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS
COULD ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON
TUESDAY.

SCHOLZ

The radar

The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 21, 6:30 AM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -86.117

Numerous trees were downed over the northern half of the county.

Thunderstorm Wind, Jefferson

When
July 21, 6:50 AM EST
Where
Jefferson County, Madison
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -85.383

Power lines were downed.

Thunderstorm Wind, Dubois

When
July 21, 7:12 AM EST
Where
Dubois County, 1 mi W of Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.400, -86.950

Highway 56 was blocked by a fallen tree and another large tree limb. Pea size hail was also reported west of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370292, 5370291, 5370293.